Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: elusive putative seizure disorder Elizabeth

Posted by PattyG on October 1, 2001, at 16:04:15

In reply to Re: elusive putative seizure disorder PattyG, posted by Elizabeth on October 1, 2001, at 14:24:12

(Elizabeth wrote)
Patty --

I'm close to your son's age, and my "episodes" (at least, the ones that have been noticed and documented) have been very infrequent too. I've had several MRIs and EEGs, all within normal limits. I had a SPECT scan -- a type of functional brain imaging -- which apparently was not within normal limits, although nobody to date has been able to explain the significance of these findings to me.

////This brings to mind another question - have you (or anyone) ever heard of a scan/study called BEAM?
I mentioned it to the neurologist and he quickly told me to "take with a grain of salt" what I might read or learn about on the Internet!

But anyway, because of the similarities, I'm interested to hear about your son's seizures. What happened during the two occasions, if you're willing to discuss it?

/////He had a feeling of being lightheaded and then immediately fell to the ground, convulsed, frothed at the mouth, eyes rolled back in head - did not lose control of bowels or bladder - lasted about 1 -2 minutes - was very disoriented after they happened and b/p was elevated somewhat. He also threw his shoulder out of socket this last time. I *think* the doc called them complex partials (will have to check)

> My son does smoke pot and the doc says this can lower threshold for seizures. I have no idea, but found it
interesting that after first seizure, he told son it was *withdrawal* from usage that could prompt an attack.

A neurologist at the hospital I went to tried to blame my various medications for it. First he said that opioids lower the seizure threshold, then he said opioid *withdrawal* lowers it. He also seemed to think that I was using
benzodiazepines regularly (I take Klonopin or Xanax now and then, at most perhaps once a week) and could
have been in withdrawal. (My boyfriend, who is great at talking to doctors who're pretending to have answers
they don't have, and who's a neuropharmacologist by training though no longer by profession, quickly disabused him of this notion.) It didn't even occur to him that the antidepressant I'm taking, desipramine (one of the old tricyclics), could have been involved.

////Wow! A neurophomaracologist! Pretty handy to have around, right?:) So what would his thoughts be regarding the pot? (I want the answer to be that it's not harmful because I'm pretty darned sure he isn't going to give it up, you know?! < g >) And, yes, I did read that the tricyclics are not recommended if seizures are involved.

I'm taking Trileptal (oxcarbazepine), one of the newer anticonvulsants, and so far it seems to be agreeing with me. It's a less-toxic relative of Tegretol (carbamazepine), an older drug which is considered the gold standard for temporal lobe epilepsy. I'm surprised that your son's doctor chose Dilantin, since there are a lot of safer and more tolerable alternatives.

////The ER doc prescribed the Dilantin and the neurologist said to stick with it (I had asked about Topamax - he said too many side effects with that!) Maybe he's waiting until all tests are completed?

So anyway, I'm very interested to talk to you, or to your son, about his condition, to compare notes and perhaps offer mutual support. Hope to hear from you.

////I shall forward your message to my son, but doubt he'll correspond - he's not really into that - oh heck, he might. Can't hurt to try! I wish he would.

Thanks so much,
PattyG


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:PattyG thread:79454
URL: http://www.dr-bob.org/babble/20010927/msgs/79994.html